Metoprolol (Toprol XL) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

metoprolol

Trade Name

Lopressor, Toprol XL

Indication

tachyarrhythmias, HTN, angina, prevention of MI, heart failure management, may be used for migraine
prophylaxis

Action

blocks the stimulation of beta1 receptors in the SNS, does not usually effect on beta2 receptors (cardioselective)

Therapeutic Class

antianginal, antihypertensive

Pharmacologic Class

beta blocker

Nursing Considerations

• monitor hemodynamics
• may lead to bradycardia, pulmonary edema
• use caution with MAOIs
• assess I&Os and monitor for signs of CHF

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about Metoprolol also known as Topal XL or low pressure. This is an oral medication, as you can see here. And it also comes in the IV form. The therapeutic class of MEO is an antianginal and also an anti-hypertensive medication while the pharmacologic class or the chemical effect of the drug is a beta blocker. Metoprolol works by blocking the stimulation of beta one receptors. Metoprolol is cardio selective, which means it does not usually affect beta two receptors. So we use Metoprolol for tachycardia, for hypertension, angina, the prevention of an MI for the management of heart failure. And also sometimes for or migraine prophylaxis, sometimes Merool can cause some side effects, things like dizziness, shortness of breath, a slow heart rate or bradycardia, and also a decrease in blood pressure or hypotension. 

Let’s take a look at a few of the nursing considerations for Metoprolol. Be sure to monitor your patient’s blood pressure and pulse, and also monitor for signs of CHF because Metoprolol can lead to bradycardia. And also pulmonary edema use caution in patients who are also on mais and be sure to assess your patient eyes and nose, teach patients to report side effects, including things like shortness of breath. Okay guys. So with long term Merool therapy, when discontinuing, if needed, it must be tapered off because with long term use, there tends to be receptor changes. So receptors can revert back to normal amounts. So what does this mean? It means that if suddenly stopped, this can lead to an exacerbation of angina and also an MI that’s it for Metoprolol or Topal XL or low pressure go out and be your best self today. And as always happy nursing.

Join NURSING.com to watch the full lesson now.